Arizona, 2005Flash Flood in Arizona, September 1, 2005
September 1, 2005 · NWS TWC · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 1, 2:30 PM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 1, 2:30 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST THU SEP 1 2005
.SYNOPSIS...HIGH PRESSURE OVER WEST TEXAS WILL BRING A MOIST
SOUTHERLY FLOW TO THE AREA...RESULTING IN SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS INTO THE WEEKEND. THE BEST CHANCE OF
THUNDERSTORMS WILL OCCUR MAINLY EAST OF TUCSON. DAYTIME HIGH
TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH EARLY NEXT WEEK. A WEAK
TROUGH IS FORECAST TO PUSH THE MOISTURE FURTHER EAST ALONG THE
ARIZONA AND NEW MEXICO BORDER BY THE END OF THE UPCOMING WEEK.
&&
.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED ACROSS
SE PINAL AND WRN GRAHAM COUNTIES AT THIS TIME. SHOWERS AND
THUNDERSTORMS WERE DECREASING IN COVERAGE AND INTENSITY ACROSS
CENTRAL AND ERN PIMA COUNTY...WITH DRY CONDITIONS ACROSS MUCH OF
COCHISE COUNTY AND FAR WRN PIMA COUNTY. IR SATELLITE IMAGERY DURING
THE PAST HOUR INDICATED CLOUD TOPS COOLING OVER SE PINAL AND WRN
GRAHAM COUNTIES...BUT WERE GENERALLY WARMING OVER CENTRAL PIMA
COUNTY. HAVE NOTICED THE LOWER DEWPOINTS...IN THE UPPER 40S-LOWER
50S TO THE SE OF TUCSON OVER SANTA CRUZ AND COCHISE COUNTIES.
SATELLITE AND RADAR TRENDS SUGGEST THAT THE BULK OF THE HEAVIER
ACTIVITY WILL OCCUR NORTH OF TUCSON DURING THE NEXT 1-2 HOURS.
HOWEVER AM CONCERNED ABOUT THE COOLING CLOUD TOPS AND INCREASED
LIGHTNING STRIKE ACTIVITY DURING THE PAST 30-60 MINUTES OVER E
CENTRAL SONORA/W CENTRAL CHIHUAHUA. THIS ACTIVITY MAY SEND AN
OUTFLOW NWWD AND PROVIDE ADDITIONAL CONVECTIVE DEVELOPMENT THIS
EVENING.
01/12Z GFS INITIALIZED A VORT MAX/CYCLONIC CIRCULATION FEATURE OVER
WRN CHIHUAHUA MUCH BETTER VERSUS THE 01/12Z NAM. THUS THE GFS
SOLUTION WAS ACCEPTED AND USED AS THE PRIMARY BASIS FOR POP AND
WEATHER GRIDDED DATA FIELDS FOR TONIGHT AND EARLY FRI. THUS WILL
MAINTAIN SCATTERED SHOWERS AND THUNDERSTORMS MOST LOCALES THIS
EVENING...AND WILL ALSO MAINTAIN LOW-GRADE POPS GENERALLY TUCSON
VICINITY EWD LATE TONIGHT INTO FRI MORNING AS THE VORT MAX MOVES NWD.
UPPER HIGH PROGGED TO REMAIN TO THE EAST OF THIS FORECAST AREA OVER
SRN NM AND/OR WEST TX REGION INTO EARLY NEXT WEEK WITH TROUGH OVER
THE ERN PACIFIC OFF THE W COAST. UPPER HIGH THEN PROGGED TO MIGRATE
SWWD...TO A POSITION EITHER OVER THIS FORECAST AREA OR JUST S OF THE
AREA...LATER NEXT WEEK. PER COORD WITH WFO/S PSR/FGZ...OPTED TO
INCREASE POPS SLIGHTLY DURING THE EARLY PORTION OF THE UPCOMING
WEEK. THEREAFTER NO SIGNIFICANT ADJUSTMENTS MADE TO INHERITED
FORECASTS. DAYTIME MAX TEMPS DURING MUCH OF THIS FORECAST PERIOD
EXPECTED TO REMAIN CLOSE TO SEASONAL NORMALS FOR EARLY SEP.
&&
.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&
.CLIMATE...THE AUGUST CLIMATE REPORT FOR TUCSON HAS BEEN RELEASED
AND IS FOUND ON OUR WEBSITE AT (ALL LOWER CASE LETTERS):
HTTP://WWW.WRH.NOAA.GOV/TWC/CLIMATE/MONTHLY/AUG05.PHP. AUGUST 2005
WILL GO INTO THE RECORD BOOKS AS THE 5TH WETTEST ON RECORD.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
BF
WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 1, 11:45 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST THU SEP 1 2005
AZZ019-029>035-021400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1145 AM MST THU SEP 1 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA
.DAY ONE...TODAY AND TONIGHT
SYNOPSIS...HIGH PRESSURE HAS SHIFTED TO THE EAST OF ARIZONA BRINGING
A MORE SOUTH TO SOUTHEAST FLOW ACROSS THE DESERT SOUTHWEST TODAY.
THIS PATTERN CHANGE HAS ALLOWED ADDITIONAL MOISTURE TO MOVE
INTO SOUTHEAST ARIZONA AND HENCE AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT...WITH THE POSSIBILITY OF SOME OF
THESE STORMS BEING SEVERE.
DISCUSSION...A LARGE PATTERN CHANGE HAS OCCURRED OVER THE PAST 24
HOURS WITH THE HIGH PRESSURE SHIFTING TO THE EAST OF ARIZONA. THIS
TRANSITION HAS ALLOWED FOR THE DESERT SOUTHWEST TO BE IN A MORE
SOUTH TO SOUTHEAST FLOW PATTERN...ALLOWING ADDITIONAL MOISTURE TO
MOVE INTO SOUTHEAST ARIZONA. PRECIPITABLE WATER VALUES ACROSS THE
AREA ARE GENERALLY OVER AN INCH WITH SOME LOCATIONS OVER AN INCH
AND A HALF. THE 12Z KTUS PRECIPITABLE WATER VALUE OF 1.24 INCHES
IS ABOUT 0.40 INCH HIGHER THAN 24 HOURS AGO.
ALONG WITH THE INCREASE IN MOISTURE THE 12Z KTUS SOUNDING ALSO
SHOWED A RATHER UNSTABLE ATMOSPHERE WITH A LIFTED INDEX VALUE OF -7
AND AN UNMODIFIED SURFACE BASED CAPE OF 1985 J/KG. ADDITIONALLY...
THE COOLING OF THE MID LEVELS AND DYNAMICS MOVING THROUGH THE AREA
WILL HELP TO PROMPT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS.
THERE IS A CHANCE THAT SOME OF THESE THUNDERSTORMS WILL BE SEVERE...
WITH THE MAIN THREAT BEING HAIL AND HIGH WINDS.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SCATTERED ACROSS ALL
OF SOUTHEAST ARIZONA...WITH ISOLATED STORMS BEING SEVERE THIS
AFTERNOON AND THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE ALREADY
BEGUN TO DEVELOP THIS MORNING WITH INITIAL STORMS DEVELOPING IN
CENTRAL AND EASTERN PIMA...COCHISE...AND SANTA CRUZ COUNTIES.
THERE IS ALSO THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS
IN THE OVERNIGHT PERIOD INTO EARLY TOMORROW MORNING...WITH PLENTY
OF DYNAMICS MOVING THROUGH DURING THIS PERIOD.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN INFLUX IN MOISTURE ACROSS SOUTHEAST ARIZONA WILL PROMPT AN
UPSWING IN AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Sep 1, 1:12 PM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
112 PM MST THU SEP 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 PM HAIL 19 SE TUCSON 32.00N 110.66W
09/01/2005 0.75 INCH PIMA AZ OTHER FEDERAL
DMAFB RELAYED A REPORT FROM THE VAIL AREA OF THREE
QUARTER INCH HAIL.
&&
ELSLAGERLocal storm report, Sep 1, 2:30 PM MST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST THU SEP 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 15 SE SELLS 31.76N 111.70W
09/01/2005 PIMA AZ LAW ENFORCEMENT
VEHICLE STUCK IN WASH ALONG ROUTE 19. ALSO ROUTE 19 FROM
MILEPOST 10 TO 20 WAS CLOSED DUE TO HIGH WATER.
0220 PM FLASH FLOOD 5 S ORACLE 32.55N 110.78W
09/01/2005 PINAL AZ LAW ENFORCEMENT
MOTORIST STUCK ON OLD WEB ROAD BETWEEN PEPPERSAUCE AND
ALDER WASHES. ALL ROADS THAT INTERSECT THE TWO WASHES
WERE CLOSED DUE TO FLOODING.
&&
ELSLAGERFlash Flood, Santa Cruz
- When
- September 1, 7:00 PM MST to 8:00 PM MST
- Where
- Santa Cruz County, 11 mi E of Patagonia
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.533, -110.567
A trained spotter east of the Town of Patagonia reported that Cimmarron Road was impassable due to flood waters. The same spotter reported that they had received two inches of rain in less than one hour.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2005$60 million · 26 events
- Dust Storm and Hail in Arizona, September 1, 2005$30,000 · 55 kt wind · 4 events
- Drought in West Virginia, September 1 to 30, 200522 events
- Drought in New Jersey, September 1 to 30, 200521 events
- Drought in Colorado, September 1 to 30, 200521 events
- Drought in Wisconsin, September 1 to 30, 200520 events
- Drought in Iowa, September 1 to 30, 200520 events
- Drought in Illinois, September 1 to 30, 200515 events
- Drought in Missouri, September 1 to 30, 200514 events
- Drought in Illinois, September 1 to 30, 200513 events
- Drought in Pennsylvania, September 1 to 30, 200510 events
- Drought in Illinois, September 1 to 30, 200510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475946.